Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 31, 2017, 6:46 PM EDT for Martin County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 6:46 PM EDT (22:46 UTC)
- Expired
- May 31, 2017, 7:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Martin County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842
WUUS52 KMLB 312246
SVRMLB
FLC085-312315-
/O.NEW.KMLB.SV.W.0034.170531T2246Z-170531T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
646 PM EDT WED MAY 31 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southwestern Martin County in east central Florida...
* Until 715 PM EDT
* At 645 PM EDT, a severe thunderstorm was located over J And S Fish
Camp, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
J And S Fish Camp and Port Mayaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
2715 8068 2720 8060 2698 8053 2696 8061
TIME...MOT...LOC 2245Z 207DEG 13KT 2709 8062
HAIL...1.00IN
WIND...60MPH
$$
Sedlock2 follow-up statements
001
WWUS52 KMLB 312301
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
701 PM EDT WED MAY 31 2017
FLC085-312315-
/O.CON.KMLB.SV.W.0034.000000T0000Z-170531T2315Z/
Martin FL-
701 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHWESTERN MARTIN COUNTY...
At 700 PM EDT, a severe thunderstorm was located over J And S Fish
Camp with movement a slow drift to the south. This storm has also
been exhibiting weak rotation.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
J And S Fish Camp and Port Mayaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2700 8062 2708 8066 2710 8066 2712 8064
2714 8058 2698 8053 2696 8061
TIME...MOT...LOC 2300Z 005DEG 2KT 2707 8063
HAIL...1.00IN
WIND...60MPH
$$
Sedlock920
WWUS52 KMLB 312312
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
712 PM EDT WED MAY 31 2017
FLC085-312321-
/O.EXP.KMLB.SV.W.0034.000000T0000Z-170531T2315Z/
Martin FL-
712 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARTIN COUNTY
WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, though it still remains strong. The warning will be allowed
to expire. However small hail, gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 2700 8062 2708 8066 2710 8066 2712 8064
2714 8058 2698 8053 2696 8061
TIME...MOT...LOC 2311Z 207DEG 13KT 2709 8062
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:43 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 31, 3:43 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 343 PM EDT Wed May 31 2017 .DISCUSSION... Rest of This Afternoon and Tonight...Convection along the east coast sea breeze was later developing than yesterday south of Cape Canaveral. This has left most of the coastal sections dry. Weak moisture convergence north of low level ridge axis was producing more congested cumulus from the Cape northward and inland. Expect scattered coverage of storms over interior sections when boundary interactions increase late this afternoon and into the evening. A few strong storms with frequent lightning strikes, gusty winds 40-50 mph and 2-3 inch downpours will be possible. There is a small chance for push back to the coast as the Canaveral wind profilers showed westerly winds 10-15 knots in the steering levels. Thursday...High pressure ridge will remain prominent over the western Atlantic with an axis extending to central Florida. Flow aloft will remain westerly and looks unperturbed, while steering level flow is shown weakening slightly. The GFS shows precipitable water starting off 1.6 to 1.8 inches and 500 mb temps -8 to -9 celsius, not a lot different than today. These parameters point to scattered coverage, but MOS POPs inland are in the likely range. There may be some moist air advection occurring through the day though, so do not plan to change our current forecast which has 40-50% coastal, and 60% interior POPs. Friday-Wednesday...Models in good agreement that moisture levels will continue to support scattered to at times numerous storms each afternoon. Axis of subtropical high pressure ridge early in the period will extend into central Florida, then weakening and a shunting south will occur early next week as a frontal trough drops into the southeast states. Weak steering level winds late in the week and over the weekend will continue to favor the highest coverage of afternoon and evening storms across interior sections. As the ridge axis gets suppressed to the south early next week, coastal sections should get back into a higher coverage of the diurnal convection. The models suggest a slug of tropical moisture advecting in from the Gulf of Mexico, so well above normal POPs are possible early-mid next week. && .AVIATION...Coverage so far of showers/storms has been less than 24 hours ago. Still expect numerous boundary interactions to occur late this afternoon-early evening over the interior, which will ramp up the coverage/intensity of storms. Latest indications are that the greatest chance for strong storms will at KISM-KMCO- KSFB. The models show higher moisture on Thu, so would expect convection to initiate a little sooner than today, with scattered to numerous showers/storms occurring over the interior in the afternoon. && .MARINE... Tonight...No wind or sea problems with south winds around 10 knots and seas 2 feet or less. There's a low chance for storms pushing off the coast through evening, especially north of Sebastian Inlet. Also expect isolated late night storms over the Gulf Stream. Thursday-Monday...High pressure will remain near or over the waters, supporting wind speeds around 10 knots. Seas expected to be 2-3 feet most of the time. Scattered storms will continue each afternoon, mainly across inland areas. There is a chance for offshore moving storms on Mon. Additionally, more night/morning showers and storms are expected especially in the Gulf Stream. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 89 74 85 / 20 40 40 50 MCO 73 92 73 87 / 30 60 40 60 MLB 75 89 76 85 / 30 40 40 50 VRB 76 89 75 85 / 20 30 40 50 LEE 74 93 74 87 / 20 60 40 60 SFB 73 93 74 87 / 30 60 40 60 ORL 73 92 74 87 / 30 60 40 60 FPR 75 90 75 86 / 20 30 40 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM/LONG TERM...Lascody IMPACT WX/AVIATION...Bragaw & Smith
Hazardous weather outlook, May 31, 5:51 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 551 AM EDT Wed May 31 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-312300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 551 AM EDT Wed May 31 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Increasing moisture and additional instability should produce a slightly higher coverage of storms this afternoon and early evening. Scattered lightning storms should develop along the east and west coast sea breezes early this afternoon as they push inland across the coastal counties. Then a collision should occur late in the day between 5 and 7 pm near the I 4 corridor. Conditions are favorable for a few strong storms to develop containing frequent lightning strikes, downburst winds up to 50 mph and small hail. Very heavy rain accumulating 2 to 3 inches in a short period of time may cause temporary flooding especially in urban areas. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms over land should push back across the intracoastal waters and nearshore Atlantic this afternoon and early evening, mainly north of Sebastian Inlet. Gusty outflow winds near 35 knots will be possible along with dangerous lightning strikes. Steering flow is toward the northeast around 15 mph but some storm motions will be erratic with propagation along boundaries. .FIRE WEATHER IMPACT... While a few areas saw heavy rain yesterday, continued dry vegetation in many areas will produce a high fire danger of wildfire spread. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A typical convective season pattern is expected through the weekend with scattered to numerous afternoon and evening lightning storms. The primary hazards will be frequent lightning strikes, gusty downburst winds and heavy rainfall on both land and water. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Kelly
In the hours before
Special weather statement, May 31, 5:21 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
521 PM EDT WED MAY 31 2017
FLZ045-046-053-144-312215-
Osceola FL-Orange FL-Seminole FL-Southern Lake County FL-
521 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...SOUTH CENTRAL LAKE...
ORANGE AND WESTERN OSCEOLA COUNTIES UNTIL 615 PM EDT...
At 516 PM EDT, Doppler radar was showing multiple storm outflow
boundaries as well as inland moving sea breeze boundaries from the
east and west coasts. Over the next few hours these boundaries will
collide and promote rapid storm development. A few storms could be
severe.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
some of these storms. Storm movement will be slow and chaotic.
Locations impacted include...
Orlando, Kissimmee, Sanford, Apopka and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall will be possible with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning may occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These expected storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 2877 8195 2878 8142 2881 8134 2878 8118
2880 8107 2765 8108 2765 8113 2782 8121
2786 8130 2792 8131 2806 8146 2801 8138
2808 8135 2809 8145 2814 8146 2814 8152
2826 8156 2826 8166 2835 8166 2835 8196
TIME...MOT...LOC 2116Z 312DEG 2KT 2851 8150
SedlockSpecial weather statement, May 31, 6:21 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT WED MAY 31 2017
FLZ053-312300-
Osceola FL-
621 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSCEOLA COUNTY UNTIL
700 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holopaw. This storm was nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Holopaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2820 8114 2830 8104 2821 8091 2812 8097
2810 8105
TIME...MOT...LOC 2221Z 312DEG 2KT 2819 8103
SedlockSpecial weather statement, May 31, 6:28 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
628 PM EDT WED MAY 31 2017
FLZ045-053-312330-
Osceola FL-Orange FL-
628 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE AND NORTH CENTRAL
OSCEOLA COUNTIES UNTIL 730 PM EDT...
At 627 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Orlando to Narcoossee. Movement was east-
northeast at 10 to 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield and Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2864 8143 2863 8133 2861 8132 2861 8124
2841 8095 2817 8116 2854 8146
TIME...MOT...LOC 2227Z 198DEG 17KT 2851 8136 2829 8124
SedlockSpecial weather statement, May 31, 6:30 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
630 PM EDT WED MAY 31 2017
FLZ064-312315-
Martin FL-
630 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARTIN COUNTY UNTIL
715 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Indiantown and J And S Fish Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
2713 8068 2716 8067 2711 8045 2696 8052
TIME...MOT...LOC 2230Z 294DEG 1KT 2709 8060
SedlockLocal storm report, May 31, 6:35 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
635 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
05/31/2017 M40 MPH ORANGE FL ASOS
&&
JRSSpecial weather statement, May 31, 6:43 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
643 PM EDT WED MAY 31 2017
FLZ046-312330-
Seminole FL-
643 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE COUNTY UNTIL 730 PM
EDT...
At 642 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Park, moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sanford, Altamonte Springs, Oviedo, Winter Springs and Casselberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2879 8140 2877 8106 2875 8106 2872 8103
2871 8104 2869 8102 2868 8102 2866 8101
2865 8100 2863 8101 2861 8099 2861 8133
2864 8133 2864 8142
TIME...MOT...LOC 2242Z 207DEG 13KT 2858 8131
SedlockThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:15 PM EDT | Special Weather Statement | MLB | Lake | 45 min |
| May 30, 8:45 PM EDT | Special Weather Statement | MLB | Orange | 30 min |
| May 30, 9:21 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Osceola, Seminole | 84 min |
| May 31, 3:19 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 26 min |
| May 31, 4:32 PM EDT | Special Weather Statement | MLB | Indian River | 43 min |
| May 31, 5:14 PM EDT | Special Weather Statement | MLB | Indian River | 46 min |
| May 31, 5:21 PM EDT | Special Weather Statement | MLB | Lake, Orange, Osceola, Seminole | 54 min |
| May 31, 6:21 PM EDT | Special Weather Statement | MLB | Osceola | 39 min |
| May 31, 6:28 PM EDT | Special Weather Statement | MLB | Orange | 62 min |
| May 31, 6:30 PM EDT | Special Weather Statement | MLB | Martin | 45 min |
| May 31, 6:43 PM EDT | Special Weather Statement | MLB | Seminole | 47 min |
| May 31, 7:04 PM EDT | Special Weather Statement | MLB | Seminole | 41 min |
| May 31, 7:43 PM EDT | Special Weather Statement | MLB | Seminole | 47 min |
| May 31, 7:53 PM EDT | Special Marine Warning | MLB | 97 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.